Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Lubbock, TX

April 20, 2017Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 20, 2017, 9:48 PM CDT for Cottle County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 9:48 PM CDT (02:48 UTC)
Expired
Apr 20, 2017, 10:15 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS54 KLUB 210248
SVRLUB
TXC101-210315-
/O.NEW.KLUB.SV.W.0065.170421T0248Z-170421T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
948 PM CDT THU APR 20 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cottle County in northwestern Texas...

* Until 1015 PM CDT

* At 947 PM CDT, a severe thunderstorm was located near Swearingen,
  or 13 miles north of Paducah, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Swearingen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3407 10005 3412 10036 3427 10035 3430 10000
      3423 10000
TIME...MOT...LOC 0247Z 272DEG 27KT 3420 10024 

HAIL...1.50IN
WIND...60MPH
 
$$

JORDAN
1 follow-up statement
968 
WWUS54 KLUB 210300
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1000 PM CDT THU APR 20 2017

TXC101-210315-
/O.CON.KLUB.SV.W.0065.000000T0000Z-170421T0315Z/
Cottle TX-
1000 PM CDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN COTTLE COUNTY...

At 1000 PM CDT, a severe thunderstorm was located over Swearingen, or
13 miles northeast of Paducah, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Swearingen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3407 10005 3410 10023 3425 10020 3430 10000
      3423 10000
TIME...MOT...LOC 0300Z 281DEG 26KT 3414 10013 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:37 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 20, 6:37 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
637 PM CDT Thu Apr 20 2017

.AVIATION...
Low CIGS will continue to persist at KCDS through much of the TAF
period as an upper level storm system approaches the region.
Lowered CIGS are expected to expand to KLBB and KPVW early Friday
morning. Thunderstorm activity may be possible near KCDS early
Friday morning but is highly uncertain at the moment. Winds will
swing around to the west-northwest and become breezy Friday
afternoon dissipating low CIGS at KLBB and KPVW. Low CIGS at KCDS
will likely last until Friday afternoon and may drop to IFR levels
early Friday morning.

&&

.PREV DISCUSSION... /issued 331 PM CDT Thu Apr 20 2017/

SHORT TERM...
Frontal boundary appears to have stalled out across our southeast
corner late this afternoon, with low level moisture and convergence
this area. Warm and dry air spreading overhead effectively capping
through the afternoon, but should weaken during the evening. An
upper level trough will pull out of the Rockies and across the
central high plains midday Friday, with upper heights expected to
fall our area during the night. Potential for enough destabilization
to unleash fairly significant convective energy during the night.
And during the evening although capping inversion is an issue, the
boundary adds another factor with good low level turning. Anyway, we
have added severe thunderstorm mention mainly Rolling Plains during
the evening, and spreading back west onto parts of the Caprock later
in the night.

On Friday, with the wave kicking out to our north, low level flow
will veer leading to warming and drying again on the Caprock. A mild
and breezy day will occur, with strongest west to northwest winds
near the New Mexico border. Even Rolling Plains should see some
drying in lower levels. But looming to the north will be a rather
notable cold front expected to move into our northern zones late in
the afternoon, and central areas probably by early evening. RMcQueen

LONG TERM...
Upper low to move east from central KS to MO toward Saturday morning
as strong surface high builds in across West Texas. Looks windy
Friday evening with those strong winds continuing through Saturday
afternoon before winds diminish Sunday morning with a fairly cool
night with dewpoints drying into the 30s. In fact not out of the
question to see some frost across the SW Panhandle if winds are
light enough. Progressive pattern means a quick return to southerly
winds on back side of high Sunday...as upper level ridge axis
results in a nice warmer day with rising heights and temperatures
bouncing back from highs in the 60s Saturday to 70s Sunday
afternoon.

Next shortwave trough progged to move quickly across the central
Rockies early Monday with an eastward surge in a convergent surface
trough resulting in some low level forcing but a lack of return
moisture then will likely preclude any convective chances. Should be
warm and breezy however especially behind the trof/dryline with
toasty 80s back in the picture. Start to see some model differences
by Tuesday with handling of shortwave energy moving through
progressive flow with diverging solutions becoming more pronounced
by Thursday. GFS is certainly more agressive in its depiction of a
mid level low across the central Plains Thur while ECMWF holds
back significant troffing encroaching on West Texas Friday. In any
event...should be warm and dry most of next week with the dryline
potentially becoming more active late in the week with more upper
support lending to increasing convective chances. James

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Apr 20, 9:40 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
940 PM CDT Thu Apr 20 2017

TXZ021>044-220245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
940 PM CDT Thu Apr 20 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated to scattered severe storms will be possible late in the
evening through early morning on Friday across the extreme
southeastern Texas Panhandle and Rolling Plains. Large hail will
be the primary threats from these overnight storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will be accompanied by windy conditions from Friday
afternoon and evening into early Saturday morning. Cooler
temperatures may bring a risk of frost to the southern Panhandle
and northwestern South Plains early Saturday and again early
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.